Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 238, NWS Denver/Boulder, CO

August 13, 2009Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 13, 2009, 3:32 PM MDT for Logan County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2009, 3:32 PM MDT (21:32 UTC)
Expired
Aug 13, 2009, 4:15 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 150 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3409 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:40 PM MDT, 52 minutes earlier.

Area forecast discussion, Aug 13, 2:40 PM MDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 PM MDT THU AUG 13 2009

.SHORT TERM...UPR RIDGE CENTERED OVER NERN NEW MX/TX PANHANDLE.
SUBTROPICAL MSTR CIRCULATING ACRS WRN AND NENR CO WITH A TROF OVER
WRN AZ.  OUTFLOW DOMINATED TSTMS DEVELOPING THIS AFTN ACRS NERN CO.
DEWPOINT GENERALLY IN THE 40S WITH SFC BASED CAPES IN THE 700-1100
J/KG RANGE.  IN SPITE OF RELATIVELY DRY AMS IN THE LOWER LEVELS THE
PW VALUES STILL AROUND .75 INCH.  MAIN THREAT FM THE STORMS THIS
EVENING WL BE WINDS GUSTS IN THE 40-50 MPH...BUT BRIEF HEAVY RAIN
NOT OUT OF THE QUESTION EVEN WITH THE HIGHER CLD BASES.  COULD SEE
SOME BRIEF HEAVY 30-MINUTE RAINFALL IN THE .25 TO .50 INCH RANGE.
WL GO WITH PRIMARLY 20 PERCENT POPS THROUGH THE EVENING.  MOST IF
NOT ALL THE TSTMS WILL DIE OFF BY MIDNIGHT.  ON FRIDAY...WEAK QG
ASCENT WILL DEVELOP OVER THE REGION AS THE TROF OVER THE DESERT
SOUTHWEST LIFTS ACROSS THE REGION.  THE TROF AXIS MOVES ACRS DURING
THE AFTN/EVNG HOURS.  WL BUMP POPS UP TO SCT CATEGORY FM THE FRONT
RANGE URBAN CORRIDOR WESTWARD. ALSO OPTED TO TRIM TEMPERATURES DOWN
BY 2-4 DEGREES WITH PLENTY OF CLOUD COVER IN THE AFTN.

.LONG TERM...THE RATHER STRONG UPPER LEVEL TROF WILL CONTINUE TO
MOVE EASTWARD ACROSS THE NORTHERN ROCKY MTN REGION THRU THE WEEKEND.
WHILE MSTR WILL CONTINUE TO STREAM UP INTO COLORADO FROM THE
SOUTHWEST. ANOTHER WEAK WAVE WILL MOVE THRU THE REGION FRI EVENING
WITH ANOTHER ROUND OF THUNDERSTORMS. SFC BASED CAPES OVER 1000J/KG
OVER THE FAR EASTERN PLAINS FOR STRONGER STORMS THERE. A STRONGER
WAVE WILL MOVE ACROSS NORTHEAST CO SAT EVENING IN ASSOCIATED WITH
COLD FRONT PUSHING SOUTHWARD THRU THE NIGHT. ACTIVITY WILL PROBABLY
GO INTO THE NIGHT PENDING ON FRONTAL TIMING. MUCH COOLER TEMPS
EXPECTED ON SUNDAY FOLLOWING THE FRONT. INITIAL STABILITY...BUT
STRONG WAVE AND AMPLE MOISTURE SHOULD SPELL A GOOD ROUND OF STORMS
FOR SUN AFTN/EVENING AS WELL. THE CONTINUED UNSETTLED AND ACTIVE
STORM PATTERN TO CONTINUE THROUGH TUESDAY AS THE MAIN UPPER TROF
MOVES SLOWLY ACROSS THE REGION. THE RIDGING ALOFT TRIES TO BUILD
BACK INTO THE REGION FOR WED-THU TIME FRAME BUT THIS STILL IN
QUESTION PENDING THE TROF/RIDGE AMPLIFICATION ACROSS NORTH AMERICA.
&&

.AVIATION...MAINLY MID AND HIGH LEVEL CLOUDINESS OVER THE AREA THRU
THE PERIOD.  ISOLD TSTMS WILL CONTINUE UNTIL 03Z.  STG WIND GUSTS
THE MAIN THREAT WITH GUSTS IN THE 35-45 KT RANGE THROUGH EARLY
EVENING. VFR CONDITIONS SHOULD CONTINUE THROUGH THE PERIOD.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

COOPER/ENTREKIN
Hazardous weather outlook, Aug 13, 10:40 AM MDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MDT THU AUG 13 2009

COZ030>051-141200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1040 AM MDT THU AUG 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON
AND EVENING. MOISTURE WILL INCREASE IN THE HIGHER LEVELS OF THE
ATMOSPHERE...BUT LOW LEVELS WILL REMAIN DRY. THIS WILL LEAD TO
GENERALLY WEAK THUNDERSTORM ACTIVITY WITH THE MAIN THREAT BEING WIND
GUSTS TO AROUND 40 MPH. GREATER AMOUNTS OF MOISTURE WILL REMAIN NEAR
THE EASTERN COLORADO BORDER...WHERE STRONGER STORMS WITH HEAVY RAIN
AND HAIL ARE POSSIBLE. INCREASED CLOUD COVER WILL RESULT IN SLIGHTLY
COOLER TEMPERATURES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS AND PLAINS ON FRIDAY AND CONTINUING THROUGH THE WEEKEND.
LOOK FOR COOLER TEMPERATURES AS WELL PARTICULARLY EAST OF THE
MOUNTAINS ON SUNDAY FOLLOWING THE PASSAGE OF THE COLD FRONT. WARMER
AND DRIER CONDITIONS ARE EXPECTED BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 4:15 PM MDTSevere Thunderstorm WarningBOULogan40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.